new here, looking for advice, support, someone to talk to
New here, and really just looking for someone to talk to, cause right now i am lost beyond all words......my name is james, im 23. So to begin my story, about a year ago i used to spend all my time healthy, active, hiking in the mountains, etc etc, i used to smoke alot of pot, and drink regularly, i am a smoker, but anyways so about a year ago, i had just spent the evening helping sombody harvest a pot plant, well i went home and was relaxing watching a movie, laying down, and out of nowhere, i started to feel like my heart was stopping, well i stood up and all of a sudden it skyrocketed up to a heart rate of 150 for over 2 hours, i had went out to the hospital, but by the time i got there, it had came down, and i was fine, they did nothing and sent me home. i went a week after that taking it easy, i quit smoking pot at that time permanently. well at the end of that week it happened again, i was sitting at home watching movies and my heart rate jumped up to 150 again, well i went to a different hospital that time, (in this town we have multiple hospitals this one being less than 5 miles away from the other one) at that one i was fine by the time i got back into triage, they took an ekg and they took my blood pressure, and all of that was normal. well, they ended up taking me back to a room as they do all ER patients, well that night the ER doctor i talked to took blood tests, took an xray, and everything showed normal, but he prescribed me atenolol a beta blocker to keep my heart rate down. Well after that episode i spent the next few months with my blood pressure and heart rate going back and forth between extremely high 162/104 and normal at that time i was taking the atenolol only when my heart rate or blood pressure went way up. well after a while i started just taking it on a regular basis every morning and every evening, and my blood pressure stayed between 100/60 and 110/70. well there were sometimes during those months when it would still go up regardless. so anyways eventually i got in to see the doctor that my mother works for, for free, he ended up telling me that he thought it was either "in my head" (anxiety) or that it was atrial flutter. and told me that since i was on such a low dose of atenolol that i could just quit taking it, and that when i could afford it we could do a holter monitor test and some blood work (which i have yet to be able to afford) . anyways, a few weeks after he took me off the meds, i hadnt quite quit taking them yet, i took a trip down to florida for two months, while i was there i quit taking the atenolol, and i was fine i never thought about my heart rate or my blood pressure, never checked them and just always felt fine. well i came back to colorado after the two months in florida, i was here for a few weeks and then one day i was driving my uncle to work, i had dropped him off and was on my way home, and at one intersection i started to feel really hot and naseuas and just really out of shape. Then a few minutes later while i had started driving again, my heart rate started to skyrocket to the point that i had to pull over, now after i had pulled over, i couldnt sit still, my heart was racing and i felt like i had to keep moving, i had to call a ride to come get me and bring me home. over the next week a had a few similar episodes, well i went to a doctors appointment a few days later with the same doctor office my mother works for, just different doctor, everything checked out fine, my heart rate, and blood pressure all fine...well the doctor ended up deciding that maybe it was anxiety and she gave me a prescription for zoloft (an antidepressant) for anxiety, she also gave me some sample of treximet for migraines cause i have had migraines ever since elementary school. So i started taking the zoloft, and every day after the first day that i took it, i started having episode where id be sitting somewhere, not doing anything and my heart rate would start to go up. and i started having tremors real bad every morning, and everytime i had an episode. and it got to the point where i had to go back to the doctor a week later, this time i saw yet a third doctor in my mother office, who this time gave me xanax on top of the zoloft.....well a few days later i had another bad episode, and because the zoloft was making me feel horrible, and was making me real shaky, i quit taking it, and i took some atenolol i had left over from before. the next day i felt alot better, so i had my mother talk to her doctor and have him send in a refill to the pharmacy for the atenolol. because whatever it s that is wrong, the atenolol usually helps, it keeps my heart rate at a tolerable level, and i dont shake as much now. well ive been taking the atenolol for a about 2 weeks again now, and i still have not had any tests done, cause i cant afford them and im a student so all my money goes to payments to the college, so anywaysthe past 4 days i have been sick with something or another, ive had a bad cough, as well as coughing up alot of green and yellow stuff, so i started taking some antibiotics i had gotten from my mother from a script she had, some doxycycline, and i started taking some cheratussin i had layin around. well the cough has pretty much went away, last night i was layin in bed, for some reason or another i decided to check my blood pressure and it was 83/47, it has never been that low, even with the atenolol. and then tonight, my blood pressure and heart rate have stayed consistantly between 100/60 and 139/89. well i got up from laying down with a slight headache, been awake the whole time, i stood up walked to the kitchen to get a glass of water, i drank the glass of water then sat back down, as soon as i sat down i started to feel like it was 100+ degrees inside my house. and like i almost felt like i had to pass out but not intensly. so i got up and went outside where it is extremely cold right now, and it felt hot even out there, ive checked my blood pressure and it is normal, my temparature is normal, heart rate is normal, everything is normal, i am lost as can be...........so in the past year my heart rate and blood pressure have been up and down, doctors dont know whether its blood pressure problems or anxiety or other, im on meds i dont know if i really do or do not need, i cant afford to get the tests i need cause i see my mothers doctors for free, i cant afford to see a real doctor who can do all the tests etc etc, and im just lost, and scared, and have no idea what to do, where to turn, who to talk to, im 23, im too young for this ****. so really any advice, or opinions, or just someone to talk to would be greatly appreciated.
Re: new here, looking for advice, support, someone to talk to
I think you are experiencing panic/anxiety attacks brought on by your over use of marijuana in the past. If you do some research on this you will find that this is a common occurrance among cannabis users. It should subside with time, but I understand that it can come back "out of the blue" on an inconsistant basis. What people don't understand is that using "pot" alters the brain chemistry, especially the amygdala, which controls the emotions we feel. That's why you get the "high" feeling when you use it. Beta blockers, like the altenlol the doctor prescribed for your BP, relax you a little, so that's why it seems to help. Stay away from antidepressants, they just make you more jittery and the benzos that can be prescribed, like Xanax, ativan, etc. are addictive. You need to try exercise, maybe talk therapy, relaxation techniques and when you feel the panic/anxiety coming on just let it pass. Ride on through it because it hasn't killed you in the past and it probably won't this time either. Good luck and stay clean
Re: new here, looking for advice, support, someone to talk to
I agree with rudiraven, the antidepressants are only complicating the issues for you. I also believe that you may be experiencing anxiety/panic attacks, but I think it could be caused by discontinuing the atenolol too quickly.
Last year my cardiologist took me off of Atenolol, 25mgs daily for several years. He said I could just stop abruptly and start Cartia XT for my tachycardia. I asked him specifically if I should wean off of the Atenolol, but he said, " no you're taking a baby dose." Well within about two weeks I began to have similar symptoms to yours. Almost feeling like your stomach does on a roller coaster, weak, lightheaded, short of breath, internal shaking and soaring BP and HR. This continued to happen randomly once every week or two for the next four months! My GP gave me an RX for Xanax. I would get a rebound effect when I took this, as in, the next day I would get all shakey and jittery again. So he then prescribed Ativan, another benzo, this did not give me a rebound effect. I only used these when I absolutely could not cope. After exhaustive testing, heart sonogram, blood work, thyroid, adrenals, etc., my GP said, "let's put you back on the Atenolol and see if that helps." It did. I now know that you have to wean off Atenolol VERY, VERY slowly. From all I've read on this sight, one must even wean down from a dose as small as 12.5 mgs. Just knowing what was causing these frightening symptoms eased my fears.
I hope some of this information is of a help to you. Try not to freak out and regroup. I know how scary it can be and how totally out of control and helpless it can feel. Maybe a talk with your pharmacist will help. I wish you the best of luck James.